Hail, Weston
- When
- June 6, 1:00 PM MST
- Where
- Weston County, 8 mi ENE of Clareton
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 43.744, -104.552
A strong thunderstorm developed and tracked over southern portions of Weston County before moving into southwestern South Dakota. The storm produced hail around penny size east of Clareton.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A strong thunderstorm developed and tracked over southern portions of Weston County before moving into southwestern South Dakota. The storm produced hail around penny size east of Clareton.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 6, 10:15 AM MST, 2 hours 45 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 1115 AM MDT Mon Jun 6 2022 .DISCUSSION...(Today Through Sunday) Issued at 240 AM MDT Mon Jun 6 2022 Current surface analysis continues to show one nearly stationary boundary across the central Plains, with another slowly weakening boundary across southeastern MT and far northern SD. A cold front is also located across the Great Basin region. Upper level analysis continues to show near zonal flow across the region. Another disturbance is moving across the area overnight, with areas of showers and thunderstorms across mostly western SD at this time. Skies are mostly cloudy with temps in the 50s and light winds. Low clouds and some fog cover good portions of the area early this morning. Unsettled and cooler weather will continue for a couple of more days before a shift to a warmer and somewhat drier pattern takes place later this week and into the weekend. Today could be the most active day of this recent wet period as a somewhat stronger disturbance moves across the area later today and into the evening. Persistent clouds will keep temps from rising much across northern and eastern areas today. Highs will range from the upper 50s to mid 60s across northwest SD to the mid 70s across far southwest SD. CAPE values will be similar to recent days, 500 to around 1000 j/kg to the southwest of the boundary from northeast WY to the Black Hills and southwest SD. However, shear will become much stronger across these areas later today and into the evening, with better potential for a few supercells as storms move east-southeast across the area. Large hail and strong wind gusts will be the main threats from any severe storms, but an isolated brief tornado cannot be totally ruled out across southwestern portions of the CWA. Tuesday will be on the cooler side again, with highs in the 60s and lower 70s, and continued chances for showers and thunderstorms. Any threat for severe storms looks to be more confined to southern portions of the forecast area, especially far southern SD where shear will be more favorable. The drier and warmer pattern will start to develop Wednesday as ridge begins to build over the western US and eventually moves east over the Plains this weekend. A disturbance or two passing over and through the ridge could still bring some showers and storms, better chances looking to be Thursday and then sometime over the weekend. Temps will rise to above average levels by the weekend, with 80s expected over much of the plains. && .AVIATION...(For the 18Z TAFS Through 18Z Tuesday) Issued At 1114 AM MDT Mon Jun 6 2022 Areas of MVFR (local IFR) cigs will persist through the day, especially north and east of the Black Hills. Additional thunderstorms will develop this afternoon and evening, some of which may be strong to severe, with local IFR conditions in stronger storms. Widespread MVFR-IFR conds are expected once again tonight across the SD plains. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...26 AVIATION...JC
Hazardous Weather Outlook National Weather Service Rapid City SD 400 AM MDT Mon Jun 6 2022 SDZ001-002-013-014-032-046-049-071000- Harding-Perkins-Northern Meade Co Plains-Ziebach-Haakon-Mellette- Tripp- 400 AM MDT Mon Jun 6 2022 /500 AM CDT Mon Jun 6 2022/ This Hazardous Weather Outlook is for portions of western South Dakota. .DAY ONE...Today and Tonight There is a marginal risk (level 1 of 5) of severe thunderstorms this afternoon and evening, meaning that isolated severe storms are possible. Primary hazards include large hail and damaging wind gusts. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Chances for thunderstorms will continue at times through the week. Widespread severe storms are not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ012-024>031-041>044-047-072>074-WYZ054>058-071-071000- Butte-Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Fall River-Oglala Lakota- Jackson-Bennett-Todd-Sturgis/Piedmont Foot Hills- Southern Meade Co Plains-Hermosa Foot Hills-Northern Campbell- Southern Campbell-Western Crook-Wyoming Black Hills-Weston- Northeastern Crook- 400 AM MDT Mon Jun 6 2022 /500 AM CDT Mon Jun 6 2022/ This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight There is a slight risk (level 2 of 5) of severe thunderstorms this afternoon and evening, meaning that scattered severe storms are possible. Primary hazards include large hail and damaging wind gusts. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Chances for thunderstorms will continue at times through the week. Widespread severe storms are not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
926 AM MDT MON JUN 06 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN 3 E MIDLAND 44.08N 101.10W
06/06/2022 M0.80 INCH HAAKON SD COCORAHS
24-HOUR RAINFALL.
&&
JCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
946 AM MDT MON JUN 06 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN 8 E MARTIN 43.17N 101.57W
06/06/2022 M0.82 INCH BENNETT SD CO-OP OBSERVER
24-HOUR RAINFALL.
&&
JCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1001 AM MDT MON JUN 06 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN COLONY 44.87N 104.16W
06/06/2022 M0.81 INCH CROOK WY CO-OP OBSERVER
24-HOUR RAINFALL.
&&
JCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1129 AM MDT MON JUN 06 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM HEAVY RAIN 7 SE MOORCROFT 44.19N 104.84W
06/06/2022 M0.95 INCH CROOK WY COCORAHS
24-HOUR RAINFALL.
&&
JCSpecial Weather Statement
National Weather Service Rapid City SD
1236 PM MDT Mon Jun 6 2022
SDZ042-061900-
Oglala Lakota SD-
1236 PM MDT Mon Jun 6 2022
...A strong thunderstorm will impact portions of southeastern Oglala
Lakota County through 100 PM MDT...
At 1235 PM MDT, Doppler radar was tracking a strong thunderstorm over
Wounded Knee, or 10 miles northeast of Pine Ridge, moving southeast
at 15 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Porcupine Butte Housing around 1240 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4312 10249 4320 10244 4315 10220 4299 10232
TIME...MOT...LOC 1835Z 296DEG 14KT 4312 10239
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
JCSpecial Weather Statement National Weather Service Rapid City SD 158 PM MDT Mon Jun 6 2022 SDZ024-025-072-062030- Northern Black Hills SD-Northern Foot Hills SD- Sturgis/Piedmont Foot Hills SD- 158 PM MDT Mon Jun 6 2022 ...A strong thunderstorm will impact portions of southwestern Meade and east central Lawrence Counties through 230 PM MDT... At 158 PM MDT, Doppler radar was tracking a strong thunderstorm near Deadwood, or 4 miles northeast of Lead, moving east at 30 mph. HAZARD...Half inch hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. This strong thunderstorm will be near... Apple Springs around 205 PM MDT. Sturgis around 210 PM MDT. Other locations in the path of this storm include Fort Meade. This includes Interstate 90 in South Dakota between Mile Markers 26 and 37. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. && LAT...LON 4434 10380 4446 10375 4445 10339 4427 10347 TIME...MOT...LOC 1958Z 281DEG 25KT 4439 10370 MAX HAIL SIZE...0.50 IN MAX WIND GUST...<30 MPH JC
The Rapid City radar (KUDX), 144 km away, was scanning. The volume nearest the first event began at 20:00 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2022Every state in 2022This day in weather historyWarnings in Wyoming, June 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1020708.